Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

June 16, 2017Martin County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 16, 2017, 3:06 PM CDT for Martin County, Minnesota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2017, 3:06 PM CDT (20:06 UTC)
Expired
Jun 16, 2017, 3:30 PM CDT
In force
24 min
Issued by
NWS Twin Cities, MN

County Martin County, MN

The radar

The Minneapolis radar (KMPX), 157 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
2409 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

142 
WWUS83 KMPX 162006
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
306 PM CDT FRI JUN 16 2017

MNZ091-162030-
Martin-
306 PM CDT FRI JUN 16 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MARTIN COUNTY...

At 306 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Trimont to near Okamanpedan State
Park. Movement was northeast at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

These storms will be near...
  Trimont and Iowa Lake around 320 PM CDT. 
  Fairmont around 330 PM CDT. 

Other locations impacted by these storms include Fairmont Airport,
East Chain, Wilbert and Foxlake.

This includes Interstate 90 between mile markers 83 and 103.
 
LAT...LON 4350 9466 4368 9486 4379 9486 4385 9475
      4384 9462 4352 9424 4350 9425
TIME...MOT...LOC 2006Z 235DEG 16KT 4373 9480 4350 9454 

$$

BORGHOFF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 16, 2:45 PM CDT, 21 minutes earlier.

Area forecast discussion, Jun 16, 2:45 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
245 PM CDT Fri Jun 16 2017

.SHORT TERM...(This evening through Saturday)
Issued at 245 PM CDT Fri Jun 16 2017

Two disturbances will be impacting our weather for the next 24
hours. The first, now over South Dakota will continue on its
east-southeast trajectory, tracking across southern Minnesota and
Iowa this evening. Extensive cloudiness across western Minnesota
has limited the degree of destabilization this afternoon, but
MLCAPE has recently increased to 1000-2000 J/kg across Iowa extending
up into southern Minnesota. As the vort max rotates eastward late
this afternoon toward this destabilizing airmass, expecting
scattered showers and thunderstorms to develop, a few of which may
be severe south of a line from Fairmont to Eau Claire. This
activity will shift east of the CWA by mid evening.

After a break overnight into Saturday morning, a stronger trough
will rotate eastward to Minnesota during peak heating mid
afternoon. This wave, in combination with a moist and modestly
unstable airmass should get numerous showers and scattered
thunderstorms to develop. A couple stronger cells are possible,
but the low CAPE/shear profiles should limit this potential
significantly. Instead, relatively brief heavy rainfall rates are
the biggest issue. Increased PoPs to categorical across many areas
west of I-35 and likely east. Widespread cloud cover and rain by
afternoon will keep highs in the 70s.

.LONG TERM...(Saturday night through Friday)
Issued at 245 PM CDT Fri Jun 16 2017

The medium range guidance is in fairly good agreement on the overall
evolution of the large scale upper air pattern over the upcoming
week. The shortwave trough impacting the region tomorrow and
tomorrow night will work to carve out a larger scale trough over the
eastern part of the CONUS, which will put help put us in northwest
flow with ridging over the western CONUS. This looks to break down
some by the middle of the week, with fairly zonal flow for the
second half of the week. We'll have some showers/thunderstorms
lingering into tomorrow night as a surface low lifts northeast from
Iowa into the Upper Great Lakes. Some showers, mainly diurnally
driven given the cold pool aloft, can be expected on Sunday. A few
could manage to produce lightning, mainly across the northeast
forecast area where mid-level temperatures look coolest, and across
the southwest where better boundary layer moisture will be present.
A shortwave trough looks to drop southeast with the upper flow and
pass through the region late Monday into Tuesday, so should see some
showers and a few thunderstorms with that. In addition, the
baroclinic zone to our southwest will periodically work to generate
some showers and thunder during that period. A more predominantly
dry period looks to occur later Tuesday into Wednesday as a decent
surface ridge takes hold over the area. However, return flow and
warm advection Wednesday should help generate showers/thunderstorms
as we see the 850 mb theta-e ridge work into the area. After that,
with the flow becoming more zonal, the guidance diverges a bit more
in terms of the forecast details. Overall, it looks to be more of a
typical summertime pattern, so will need to mention at least some
PoPs for most of the period from late Wednesday into Friday until
timing and placement of features can be hammered out better.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1239 PM CDT Fri Jun 16 2017

VFR conditions expected through the period. Scattered showers and
thunderstorms will develop later today, most numerous across
southern MN into western WI. Additional showers and storms will
develop Saturday afternoon.

KMSP...Winds AOB 8 or 9 kts expected through the period, largely
southwest through Saturday, although they could go variable
tonight.

/OUTLOOK FOR KMSP/
Sun...VFR. Chc -SHRA. Wind NW 10-15 kts.
Mon/Tue...VFR. Wind NW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...BORGHOFF
LONG TERM...
AVIATION...BORGHOFF
Hazardous weather outlook, Jun 16, 12:10 PM CDT, 2 hours 56 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
1210 PM CDT Fri Jun 16 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
171715-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1210 PM CDT Fri Jun 16 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected this afternoon and early
evening across southern Minnesota into western Wisconsin. There is
a slight risk of severe thunderstorms south of a line from
Fairmont to Eau Claire with large hail and damaging winds
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms are expected Saturday through Saturday
evening. Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon and early
evening.

Borghoff

In the hours before

Special weather statement, Jun 16, 3:06 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
306 PM CDT FRI JUN 16 2017

MNZ091-162030-
Martin-
306 PM CDT FRI JUN 16 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MARTIN COUNTY...

At 306 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Trimont to near Okamanpedan State
Park. Movement was northeast at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

These storms will be near...
  Trimont and Iowa Lake around 320 PM CDT.
  Fairmont around 330 PM CDT.

Other locations impacted by these storms include Fairmont Airport,
East Chain, Wilbert and Foxlake.

This includes Interstate 90 between mile markers 83 and 103.

LAT...LON 4350 9466 4368 9486 4379 9486 4385 9475
      4384 9462 4352 9424 4350 9425
TIME...MOT...LOC 2006Z 235DEG 16KT 4373 9480 4350 9454

BORGHOFF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 3:21 PM CDTSevere Thunderstorm WarningMPXFaribault, Martin, Watonwan39 min
Jun 16, 3:48 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault42 min
Jun 16, 6:59 PM CDTSpecial Weather StatementMPXEau Claire46 min

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.